Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 69, NWS Phoenix, AZ

September 26, 2014Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 26, 2014, 2:25 PM PDT for Imperial County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 2:25 PM PDT (21:25 UTC)
Expired
Sep 26, 2014, 3:30 PM PDT
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Imperial County, CA

The radar

The Yuma radar (KYUX), 94 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS55 KPSR 262125
SVRPSR
CAC025-262230-
/O.NEW.KPSR.SV.W.0069.140926T2125Z-140926T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 330 PM PDT

* AT 219 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. IN ADDITION...AREAS OF BLOWING DUST AND HEAVY    
  RAINFALL MAY ACCOMPANY THIS SEVERE STORM.  THIS STORM WAS          
  LOCATED NEAR ALAMORIO...OR 8 MILES   EAST OF BRAWLEY...AND         
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF WIEST BY 235 PM PDT...

LAT...LON 3337 11532 3324 11500 3282 11533 3293 11555
TIME...MOT...LOC 2124Z 208DEG 18KT 3297 11538

$$

MCLANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 9:00 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 26, 9:00 AM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 AM MST FRI SEP 26 2014

.SYNOPSIS...
A STRONG PACIFIC STORM IS FORECAST TO MOVE INTO THE WESTERN STATES
LATE TODAY INTO THE WEEKEND...WHICH WILL RESULT IN AN INCREASED
CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STRONGER STORMS IN
SOUTH CENTRAL ARIZONA WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS...HEAVY RAIN...AND HAIL. AFTER A COLD FRONTAL PASSAGE SATURDAY
NIGHT...DRIER WEATHER WITH BELOW NORMAL TEMPERATURES ARE FORECAST
FROM LATE SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
MOISTURE MOVING NORTH FROM MEXICO HAS BROUGHT A WARM...AND VERY
MUGGY MORNING TO OUR CWA TODAY...WITH SFC DEWPOINTS IN THE MID-UPPER
70S ACROSS SE CA AND SW AZ...AND DEWPOINTS IN THE UPPER 60S AND LOW
70S ACROSS SOUTH-CENTRAL AZ. THE LATEST GOES SOUNDER IMAGERY IS NOW
SHOWING PWATS HAVE RISEN IN THE 1.40-1.70 INCH RANGE ACROSS OUR CWA
AS WELL. THE UPPER LOW THAT WILL BE ACTING ON THIS COPIOUS MOISTURE
IS JUST ABOUT READY TO MOVE INLAND OVER THE SFO BAY AREA. AS FAR AS
THE VERY SHORT-TERM FORECAST IS CONCERNED...AFTER A QUIET
MORNING...THE LATEST HRRR IS SHOWING THE DEVELOPMENT OF
ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TUCSON
CWA...GILA COUNTY...AND EVEN ACROSS SE CA AS THE UPPER LOW BEGINS TO
APPROACH THAT REGION...WHICH FITS WELL WITH OUR CURRENT GRIDDED AND
ZONE FORECASTS. OTHER THAN SOME MINOR ADJUSTMENTS TO THE HOURLY
TEMPERATURE AND DEWPOINT GRIDS...NO UPDATES ARE PLANNED.

&&

.PREVIOUS DISCUSSION...
NOTE...FORECAST CONFIDENCE CONTINUES TO INCREASE WITH REGARDS TO A
GOOD CHANCE OF SHOWERS/THUNDERSTORMS OVER SOUTH CENTRAL AZ...
INCLUDING PHOENIX SATURDAY MORNING AND AFTERNOON WITH POSSIBLE HEAVY
RAIN.

TODAY AND SATURDAY...
MOSTLY CLEAR SKIES WERE NOTED ACROSS THE ENTIRE FORECAST...SOUTHEAST
CA TO SOUTH CENTRAL AZ EARLY THIS MORNING. OTHERWISE THE LARGE
PACIFIC TROF CONTINUES ON TRACK TOWARD AZ FOR SATURDAY. THE FAVORED
GFS MODEL CONTINUES TO BE REMARKABLY CONSISTENT WITH ITS IMPACT OVER
OUR FORECAST AREA MAINLY LATE NIGHT...BUT PARTICULARLY SATURDAY.

THEREFORE THERE IS NOT MUCH CHANGE IN FORECAST THINKING FROM
YESTERDAY. INCREASING CLOUDS ARE EXPECTED ACROSS THE FORECAST AREA
TODAY...WITH A SLIGHT CHANCE OF PRECIP LATE IN THE DAY OVER
SOUTHEAST CA/SOUTHWEST AZ...AND OVER THE MOUNTAINS OF SOUTHERN GILA
COUNTY ZONE 24.

AS THE PACIFIC LOW APPROACHES LATER TODAY...UPPER LEVEL DYNAMICS
INCREASE ALONG THE COLORADO RIVER...WITH DYNAMICS SLOWLY SHIFTING
TOWARD PHOENIX LATE NIGHT. THEREFORE PRECIP PROBABILITIES ACROSS THE
FORECAST AREA WILL BE MUCH HIGHER OVER LA PAZ COUNTY IN SOUTHWEST AZ
TONIGHT.

DEVELOPING STORM DYNAMICS UNDER INCREASING MONSOON MOISTURE WILL BE
STRONGEST OVER SOUTH CENTRAL AZ...INCLUDING PHOENIX SATURDAY MORNING
AND EARLY AFTERNOON. THERE CONTINUES TO BE POTENTIAL FOR HEAVY RAIN
WITH CONVECTIVE STORMS. IN FACT THE STORM PREDICTION CENTER HAS
ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN NORTHERN AND
CENTRAL AZ...INCLUDING PHOENIX SATURDAY AFTERNOON. BELOW IS AN
EXCERPT FROM THEM ISSUED THURSDAY EVENING AT 1131 PM CDT.

    WITH 50KT+ 500MB SPEED MAX FORECAST TO OVERSPREAD THE COLD
    FRONT...SFC-6KM BULK SHEAR VALUES ARE SEASONALLY STRONG AND
    SHOULD SUPPORT ORGANIZED POTENTIALLY ROTATING STORMS.
    ENVIRONMENTAL CONDITIONS APPEAR FAVORABLE FOR ISOLATED
    SUPERCELLS...ESPECIALLY IF BUOYANCY IS AT OR GREATER THAN
    CURRENTLY FORECAST.  LARGE HAIL...LOCALLY DAMAGING WINDS AND
    PERHAPS AN ISOLATED TORNADO ARE POSSIBLE WITH STRONGEST
    CONVECTION.

THEREFORE OUR FORECAST CONFIDENCE FOR POTENTIAL WIDESPREAD SHOWERS
AND THUNDERSTORMS SATURDAY OVER PARTS OF SOUTHWEST AND MOSTLY SOUTH
CENTRAL AZ IS HIGH. HOWEVER BECAUSE OF THE NATURE OF FAST MOVING HIT
AND MISS THUNDERSTORMS...THE PREDICTION OF RAINFALL AMOUNTS IS NOT
AS CLEAR WITH REGARDS TO FLOOD OR FLASH FLOODING.

SHOWER POTENTIAL WILL MOVE INTO EASTERN AZ SATURDAY EVENING WITH THE
THE COLD FRONT...I.E. OVER SOUTHERN GILA COUNTY ZONE 24. CLEARING
SKIES ARE EXPECTED OVER SOUTHWEST AND SOUTH CENTRAL AZ LATE SATURDAY
EVENING AND NIGHT.

SUNDAY...
A MUCH DRIER AIRMASS FOLLOWING THE COLD FRONT WILL SPREAD ACROSS
SOUTHEAST CA...SOUTHWEST AND SOUTH CENTRAL AZ SUNDAY. HOWEVER...
DEEP MOISTURE WILL CONTINUE TO REMAIN ALONG THE EASTERN AZ BORDER
UNTIL SUNDAY NIGHT. A THREAT OF SHOWERS AND THUNDERSTORMS WILL
LINGER OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY ON SUNDAY.

MONDAY THROUGH WEDNESDAY...
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES ARE EXPECTED ACROSS THE
ENTIRE FORECAST AREA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

INCREASED MOISTURE WILL LEAD TO EARLY TO MID AFTERNOON SHOWERS AND
THUNDERSTORMS OVER FAVORED HIGH TERRAIN AREAS. SOME OF THESE STORMS
SHOULD MAKE THEIR WAY INTO THE PHOENIX AREA EARLY THIS
EVENING...POSSIBLY AFFECTING AREA TERMINALS. A REMOTE THREAT FOR
SHOWERS WILL REMAIN THROUGH THE OVERNIGHT HOURS FRIDAY NIGHT AHEAD
OF AN APPROACHING COLD FRONT. WINDS WILL REMAIN LIGHT THROUGH THE
PERIOD WITH ONLY A SMALL WINDOW OF WESTERLY DIRECTIONAL FLOW MAINLY
LATE THIS AFTERNOON.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

WINDS WILL INCREASE THROUGH THE DAY TODAY WITH GUSTY WINDS EXPECTED
THIS AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
AS THE DAY PROGRESSES WITH THE BEST CHANCE GENERALLY BETWEEN 21Z-03Z
TODAY...AND FAVORING THE LOWER COLORADO RIVER VALLEY. SOME
THUNDERSTORMS TODAY MAY BE STRONG...POTENTIALLY PRODUCING STRONG
OUTFLOW WINDS. A SMALL CHANCE OF MAINLY SHOWERS WILL REMAIN THROUGH
THE OVERNIGHT HOURS TONIGHT AHEAD OF AN APPROACHING COLD FRONT THAT
IS EXPECTED TO SWEEP THROUGH THE AREA SOME TIME SATURDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
SHOWERS AND THUNDERSTORMS...MAINLY EAST OF PHOENIX...ARE POSSIBLE ON
SUNDAY AS AN UPPER LEVEL TROUGH LINGERS OVER THE REGION. DRIER AIR
WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO NO CHANCE
OF CONVECTION THE REMAINING PORTION OF THE FORECAST PERIOD.
AFTERNOON MINIMUM HUMIDITY LEVELS WILL AVERAGE AROUND 20 PERCENT ON
SUNDAY...AND THEN TREND TO AROUND 15 PERCENT BY THURSDAY. IN
ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE EXPECTED THE
ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE POSSIBLE ALONG
AND BEHIND THE TROUGH ON SUNDAY...THOUGH WIND SPEEDS WILL BE
GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS MONDAY THROUGH
THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 25, 3:04 PM PDT, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
304 PM MST THU SEP 25 2014

AZZ020>028-CAZ031-262215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
304 PM MST THU SEP 25 2014 /304 PM PDT THU SEP 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE ONLY SLIGHT CHANCES OF THUNDERSTORMS TODAY...AND THEY
WILL BE CONFINED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A PACIFIC WEATHER SYSTEM WILL DRAW MOISTURE NORTHWARD ACROSS
ARIZONA...PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM
LATE FRIDAY NIGHT INTO SUNDAY...MAINLY EAST OF THE LOWER COLORADO
RIVER VALLEY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG
AND GUSTY WINDS...LOCALLY HEAVY RAIN...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 26, 1:42 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
142 PM MST FRI SEP 26 2014

AZZ027-028-262145-
PINAL AZ-MARICOPA AZ-
142 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA

UNTIL 245 PM MST

AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 9 MILES SOUTH OF FREEMAN...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED AREAS OF BLOWING DUST.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FREEMAN.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3291 11220 3279 11186 3276 11188 3276 11204
      3272 11206 3272 11214 3268 11216 3268 11220
      3250 11221 3250 11279
TIME...MOT...LOC 2042Z 230DEG 11KT 3272 11234

MCLANE
Special weather statement, Sep 26, 2:15 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST FRI SEP 26 2014

CAZ033-262215-
IMPERIAL CA-
215 PM PDT FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 315 PM PDT

AT 213 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF BRAWLEY TO 8 MILES NORTH OF HOLTVILLE TO CALEXICO...AND MOVING
NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EL CENTRO...
   IMPERIAL...
   BRAWLEY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3322 11554 3323 11513 3269 11513 3265 11562
TIME...MOT...LOC 2115Z 185DEG 22KT 3315 11530 3294 11540
          3267 11543

MCLANE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:15 PM PDTSpecial Weather StatementPSRImperial60 min
Sep 26, 2:41 PM PDTSevere Thunderstorm WarningPSRImperial64 min
Sep 26, 2:57 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside63 min
Sep 26, 3:20 PM PDTSevere Thunderstorm WarningPSRImperial55 min
Sep 26, 3:33 PM PDTSevere Thunderstorm WarningPSRRiverside57 min
Sep 26, 3:48 PM PDTAreal Flood AdvisoryPSRImperial117 min
Sep 26, 4:32 PM PDTBlowing Dust AdvisoryPSR88 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.